A dangerous substance circulating in Penticton has prompted Interior Health to issue a toxic drug alert.
A bright purple substance sold as heroin or “down” has tested positive for both fentanyl and benzodiazepines — a dangerous combo that can lead to severe respiratory and central nervous system depression and/or death.
Interior Health warns that there is a very high risk of overdose and prolonged sedation associated with the substance. Naloxone may not be effective in reversing overdose with this substance due to the presence of benzodiazepines.
The alert is in effect until Dec. 21, 2020.
If someone is experiencing an overdose or is witnessing an overdose, Interior Health says to call 911 immediately. If you are in crisis call 1-888-353-2273 for immediate assistance.
“We continue to see increasingly high levels of overdose activity and concerning drug checking results across the province. The drug supply is highly toxic and people who use drugs need to take precautions,” reads an Interior Health release.
Interior Health also provided the following safety tips for drug users:
- Have a buddy or download the free Lifeguard app
- Don’t mix substances including pharmaceuticals and alcohol
- Use less and pace yourself
- Carry naloxone and know how to use it
- Access overdose prevention services and supervised consumption where assailable
- Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive
- If someone is experiencing an overdose or is witnessing an overdose, call 911
Across the province there have been 1,386 overdose deaths from Jan. 1 to Oct. 31, 2020 — with the vast majority being associated with fentanyl.